Doctors Lounge - Psychiatry Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Psychiatric Topics
Question: Weed and panic attacks
|WORLD2K - Mon Jul 09, 2007 5:32 pm|
Hello. My age is 23 and im a male. The only thing i had wrong was that i had OCD. Thinking constantly about anything and everything.
3 years ago i started to smoke weed and i used to smoke 4 spliffs a day sometimes less. At least 3 months ago i had a full blown panic attack off the weed. After the panic attack i found it very hard to breath .. like my lungs were full but i hadnt taken any breathes in. My heart would beat fast and hard even though no panic attack occured. My head goes light and when i put the slightest pressure on any part of my body i get pins and needles very quick.
I hav had no sugery on no medicane.
What is happening to me .. i used to be healthy no i cant walk without getting out of breathe and after 3months i still have slight things going wrong like today .. my right hand started going numb. Any help ?
|Dr. K. Eisele - Tue Jul 10, 2007 1:35 am|
I would not be at all surprised if you what you are experiencing are panic attacks due to marijuana use.
Like alcohol, marijuana is a depressant, AND both also worsen anxiety in the longer term. Both alcohol and marijuana share the characteristic of having immediate relaxing effects which relieve the depression and anxiety for the moment. The problem with marijuana use, besides that it is illegal, is that you get so accustomed to that totally "mellow," or relaxed sensation that anything more (meaning anything less mellow), feels like anxiety. Alcohol works the same way in this regard.
The depression and anxiety that both alcohol and marijuana can effect is both physiologic and psychologic. The psychologic aspect comes in part because of the effects of marijuana/alcohol on one's life. Marijuana, more so than alcohol, steals your dreams, often without you even noticing. One day you wake up, look around, and realize that nothing is the way you meant it to be--then you begin to feel guilty, hopeless, worthless...etc. At this point, many people will increase their drug use to alleviate these feelings.
Anyway, I digress a little.
I think it is important to see your physician to rule out any primary respiratory dysfunction as well as heart problems. Since your problems seems to be connected to use of a chemical, it is possible that there are actual health problems.
Please come back with any further questions and to keep us posted.
|WORLD2K - Tue Jul 10, 2007 11:46 am|
Thanx for the reply. Iv already seen the doctor and checked my chest at the front and back. His conclusion was that it was just the drug effecting the chemicals in my brain and it was a matter of time up untill my body will go back to normal. Is this true ? Iwanted to check with another doctor but coudnt be done. Also will it be ok to start some excersize, am not sure if it is a good idea as my heart will end up beating extremely fast.
The symptons i have describe about my panic attack : fast heartbeat, dizzyness, obessiveness and compulsions may above normal, slightly depressed mood change within minutes . is this all to do with weed, even tho others who hav had a panic attack show non of these symptons.. Many thanx help greatly appreciated.
|Dr. K. Eisele - Tue Jul 10, 2007 11:41 pm|
The symptoms of fast hearbeat and dizziness are very typical of a panic attack. Obsessions and compulsions are a type of anxiety, but not panic attacks, and mood difficulties are a close relative of anxiety and vice versa. When the anxiety symptoms are due to a chemical, you can get a mixture of anxiety symptoms. You most likely don't have panic disorder at this time, but when anxiety goes unresolved and untreated, you become a prime candidate to develop panic disorder, even if a substance started the whole thing.
As far as exercise is concerned, I cannot advise you. Had I done the physical exam myself, I would be able to answer this question. Just call the doctor's office where you had the exam done and have someone ask. They should be able to tell you over the phone.
The fact that you have developed this syndrome (a syndrome is a collection of symptoms), is a message from your body that you are causing damage to it by smoking weed. I hope you are thinking very seriously about quitting.
|WORLD2K - Wed Jul 11, 2007 2:43 pm|
Thanx for your replies. Its been 3 months since i stopped smoking weed and probably never going to start. The symptoms are gradually fading including the obsessions and compulsions and the lung tightness... it comes but dissapears quickly, but the pins and needles everywhere in my body are still ther.. not fading.
I am however still gaining weight but thatl probably disappear with exersize. I will book an appointment with my doctor to see if it will be ok to exersize.
PS if this helps im from the united kingdom.
Thanx for all your help.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.